New York, 2018Damaging Winds in New York, May 4, 2018
May 4, 2018 · NWS BGM · 23 events in 9 counties and zones
A strong area of low pressure tracked from the Great Lakes to the Saint Lawrence Valley from the morning of the the 4th to the evening hours. This low pulled a warm front north of central New York in the morning and then a strong cold front across central New York and northeast Pennsylvania during the evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $195,000
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong area of low pressure tracked from the Great Lakes to the Saint Lawrence Valley from the morning of the the 4th to the evening hours. This low pulled a warm front north of central New York in the morning and then a strong cold front across central New York and northeast Pennsylvania during the evening hours. This front triggered a line of severe thunderstorms that moved across central New York and northeast Pennsylvania the evening of the 4th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 4, 12:31 PM EST, 4 hours 28 minutes earlier.
Area forecast discussion, May 4, 12:31 PM EST, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
131 PM EDT Fri May 4 2018
.SYNOPSIS...
A strong cold front, will bring late day showers and
thunderstorms. Some storms could be severe. Later tonight and
Saturday, high pressure will bring dry weather, and seasonable
temperatures. A weak disturbance, could bring some showers back
into the area, by Sunday afternoon.
&&
.NEAR TERM /THROUGH SATURDAY/...
1 pm update... Still focused on potentially severe storms later
this afternoon. All details on such are still relevant from the
previous discussion below.
Once the front goes by, a drier and cooler air mass will follow
later tonight and Saturday.
Strong environmental flow should persist for a while behind the
front this evening, hence the continuation of the wind advisory.
Winds should slacken in the pre-dawn period, as the pressure
gradient relaxes.
1030 am update... Factors appear to be coming together for an
enhanced severe weather threat later this afternoon across
mainly our northern zones (northern Finger Lakes, Mohawk Valley,
and southern Tug Hill areas).
As of late morning, plenty of clouds remained over CNY/NEPA,
along with some residual showers. Warm advection generated
showers should continue to push eastward, and be largely out of
our forecast area by midday. As for the clouds, a look upstream
shows clearing working from OH/Lake Erie into western
NY/northwestern PA at this time, at the leading edge of a large
dry slot aloft rotating out of the Upper Midwest/OH Valley
regions (well seen on the various GOES-East Water Vapor channels
and the Air Mass RGB product). All indications are that this
drier air aloft will work across much of the forecast area this
afternoon, resulting in a thinning of the current cloud cover,
and eventual breaks of sunshine. As a result, we felt
comfortable accepting the HRRR model temperature forecast for
this afternoon, indicating highs near 80 across the
northern/far western portions of the region (Finger Lakes,
Mohawk Valley, and southern Tug Hill zones), generally 80-85
down in the Wyoming/Lackawanna Valleys of NEPA, and mostly mid-
upper 70s elsewhere.
The above mentioned temperatures, along with probable cooling
aloft from the northwest later in the afternoon, should be able
to generate ML CAPE in the 500-800 j/kg range, and perhaps near,
or just over 1000 j/kg across the Mohawk Valley. Model
agreement remains quite good that environmental winds will
increase significantly this afternoon, as the main upper trough
axis approaches, and the atmosphere becomes fairly well mixed.
This combination of shear and instability produces an enhanced
threat for convective wind damage later today, along any squall
lines that come through. The best chance of such is again over
northern areas, although it can't ruled out anywhere in
CNY/NEPA. High resolution model guidance shows the likelihood of
linear storm mode, although any more discrete cells would have
to be closely watched after 3-4 pm. The expected time window
for strong/severe storms is generally 3-8 pm. Our latest
hazardous weather briefing has recently been issued.
Please monitor for possible watches and warnings later today.
The forecast from later tonight into the weekend is addressed in
the discussion below.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
1205 PM update...
A wave moving through the upper atmosphere will push a few rain
showers into the Twin Tiers of New York and Pennsylvania
Saturday night, before a cold front drops down from Canada and
brings a higher chance for rain across the entire forecast area
on Sunday.
Rain showers will taper off Sunday night as high pressure
expands toward our region.
Temperatures will fall into the middle and upper-40s Saturday
night, rise into the 60s on Sunday, then fall into the lower-40s
Sunday night.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
An extended period of quiet, dry weather is expected from Monday
through at least Wednesday evening, as Canadian high pressure
drops into NY and controls our weather.
After a cool start on Monday, with highs around 60 degrees along
the NY/PA border, temperatures will rise into the lower-70s for
Tuesday and Wednesday along the Twin Tiers.
A frontal system will approach the region early Thursday and
bring another chance for showers.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
130 PM update...
Winds will increase this afternoon and become gusty as a fast-
moving cold front approaches from the west.
Strong thunderstorms, some severe, will race across the
terminals late this afternoon and early this evening, mainly
between 22z and 02z. These storms may produce damaging winds and
hail, while causing temporary visibility restrictions between
1SM and 4SM.
After the storms pass, skies will clear out and winds will
gradually die down overnight. Winds will continue to gust out of
the west at 20 to 30 knots through 6z before diminishing.
VFR conditions and sunny skies are forecast for Saturday.
Outlook...
Saturday night through Tuesday...VFR. Risk of some restrictions
in occasional rain on Sunday.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Wind Advisory from 5 PM this afternoon to 2 AM EDT Saturday
for NYZ009-015>018-022-023-025-036-037-044>046-057.
&&
SYNOPSIS...MLJ
NEAR TERM...MLJ
SHORT TERM...DJP
LONG TERM...DJP
AVIATION...DJPHazardous weather outlook, May 4, 12:00 PM EST, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
100 PM EDT Fri May 4 2018
NYZ024-055-056-062-PAZ038>040-043-044-047-048-072-051700-
Chemung-Tioga-Broome-Sullivan-Bradford-Susquehanna-Northern Wayne-
Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
100 PM EDT Fri May 4 2018
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Scattered thunderstorms are expected late this afternoon and
evening. A few of the storms could become severe, with damaging
winds. The most likely time frame for severe weather would be from 4
to 8 pm.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible later today.
NYZ009-015>018-022-023-025-036-037-044>046-057-051700-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-
Delaware-
100 PM EDT Fri May 4 2018
...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 2 AM EDT
SATURDAY...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Thunderstorms are expected later this afternoon and evening. A few
of the storms could become severe, with damaging winds. The most
likely time window for severe weather would be from 4 to 8 pm.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible later today.
Jurewicz
In the hours before
Special weather statement, May 4, 4:19 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Binghamton NY
519 PM EDT FRI MAY 4 2018
NYZ015-016-022-023-025-042215-
Steuben NY-Seneca NY-Yates NY-Schuyler NY-Tompkins NY-
519 PM EDT FRI MAY 4 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHEASTERN
SENECA...SCHUYLER...SOUTHERN YATES...STEUBEN AND NORTHWESTERN
TOMPKINS COUNTIES UNTIL 615 PM EDT...
At 518 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Guyanoga to near Avoca to Hartsville to 7
miles southwest of Wellsville to near Shinglehouse. Movement was east
at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Strong thunderstorms will be near...
Howard and Pulteney around 525 PM EDT.
Bath and Canisteo around 530 PM EDT.
Porter Corner around 535 PM EDT.
Hammondsport and Rheims around 540 PM EDT.
Urbana and Dundee around 545 PM EDT.
Starkey and Cameron around 550 PM EDT.
Hector and Tyrone around 555 PM EDT.
Greenwood and Lodi around 600 PM EDT.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4227 7774 4238 7752 4264 7723 4265 7668
4263 7667 4262 7637 4233 7669 4229 7678
4229 7696 4221 7696 4200 7729 4200 7775
TIME...MOT...LOC 2118Z 273DEG 25KT 4259 7720 4238 7743 4225 7770 4204
7804 4191 7820
MLJSpecial weather statement, May 4, 4:39 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Binghamton NY
539 PM EDT FRI MAY 4 2018
NYZ009-016>018-025-036-037-044-042245-
Onondaga NY-Southern Oneida NY-Cortland NY-Southern Cayuga NY-
Seneca NY-Madison NY-Tompkins NY-Northern Oneida NY-
539 PM EDT FRI MAY 4 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...CENTRAL ONEIDA...
SOUTHERN SENECA...MADISON...CAYUGA...NORTHERN CORTLAND...ONONDAGA AND
NORTHEASTERN TOMPKINS COUNTIES UNTIL 645 PM EDT...
At 539 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Baldwinsville to near Camillus
to near Skaneateles to near Ledyard to Willard. Movement was east at
40 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Strong thunderstorms will be near...
Baldwinsville and Skaneateles around 545 PM EDT.
Syracuse and Aurora around 550 PM EDT.
Cicero and Moravia around 555 PM EDT.
Otisco and Lyndon around 600 PM EDT.
Manlius and Sempronius around 605 PM EDT.
Scott around 610 PM EDT.
Sullivan and Pompey around 615 PM EDT.
Canastota and Groton around 620 PM EDT.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4335 7537 4305 7534 4273 7564 4272 7589
4263 7588 4256 7607 4262 7690 4267 7690
4275 7669 4291 7651 4308 7637 4323 7639
4321 7626 4324 7627 4324 7626 4320 7622
4327 7621 4315 7589 4334 7588
TIME...MOT...LOC 2139Z 272DEG 33KT 4325 7632 4309 7630 4291 7644 4275
7662 4266 7685
MLJThunderstorm Wind, Steuben
- When
- May 4, 4:59 PM EST
- Where
- Steuben County, Campbell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 42.230, -77.200
Thunderstorm winds blew down trees over county Route 17 and King Hill road.
Thunderstorm Wind, Tompkins
- When
- May 4, 5:10 PM EST
- Where
- Tompkins County, 0.86 mi NW of Mc Kinneys Pt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- State Official
- Coordinates
- 42.490, -76.490
Thunderstorm winds blew trees down on a vehicle on Cayuga Heights Road.
Thunderstorm Wind, Cortland
- When
- May 4, 5:20 PM EST
- Where
- Cortland County, 0.69 mi N of Homer
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 42.640, -76.180
Thunderstorm winds blew trees down across a roadway.
Thunderstorm Wind, Tompkins
- When
- May 4, 5:22 PM EST
- Where
- Tompkins County, 0.69 mi S of Ithaca
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 42.440, -76.500
Thunderstorm winds blew trees down on wires near the intersection of Elmwood Avenue and Ithaca Road.
Thunderstorm Wind, Tompkins
- When
- May 4, 5:39 PM EST
- Where
- Tompkins County, Slaterville Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 42.400, -76.350
Thunderstorm winds blew trees down across the intersection of Yellow Barn Road and Midline Road.
Thunderstorm Wind, Oneida
- When
- May 4, 5:42 PM EST
- Where
- Oneida County, Kirkland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 43.080, -75.380
Thunderstorm winds blew numerous trees and wires down.
Thunderstorm Wind, Oneida
- When
- May 4, 5:45 PM EST
- Where
- Oneida County, Elmer Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 43.280, -75.450
Thunderstorm winds blew numerous trees and wires down.
Thunderstorm Wind, Oneida
- When
- May 4, 5:47 PM EST
- Where
- Oneida County, Clinton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 43.050, -75.380
Thunderstorm winds blew numerous trees and wires down.
Thunderstorm Wind, Oneida
- When
- May 4, 5:47 PM EST
- Where
- Oneida County, Stittville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 43.220, -75.280
Thunderstorm winds blew numerous trees and wires down.
Thunderstorm Wind, Oneida
- When
- May 4, 5:50 PM EST
- Where
- Oneida County, 0.5 mi W of Barnveld
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 43.270, -75.190
Thunderstorm winds blew trees and wires down.
Thunderstorm Wind, Broome
- When
- May 4, 5:51 PM EST
- Where
- Broome County, Lisle
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.350, -76.000
Thunderstorm winds blew trees and wires down.
Thunderstorm Wind, Cortland
- When
- May 4, 5:53 PM EST
- Where
- Cortland County, 0.69 mi N of Homer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 42.640, -76.180
Thunderstorm winds blew trees down across a roadway.
Thunderstorm Wind, Chenango
- When
- May 4, 6:02 PM EST
- Where
- Chenango County, Norwich
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 42.530, -75.520
Thunderstorm winds blew numerous trees and wires down on Cortland Street with wires causing grass fire.
Thunderstorm Wind, Broome
- When
- May 4, 6:20 PM EST
- Where
- Broome County, Vestal
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Amateur Radio
- Coordinates
- 42.080, -76.050
Thunderstorm winds blew numerous trees and wires down on Clayton Avenue.
Thunderstorm Wind, Otsego
- When
- May 4, 6:32 PM EST
- Where
- Otsego County, Hartwick
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 42.650, -75.050
Thunderstorm winds blew trees and wires down.
Thunderstorm Wind, Otsego
- When
- May 4, 6:34 PM EST
- Where
- Otsego County, Middlefield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 42.680, -74.830
Thunderstorm winds blew trees down which blocked Route 28.
Thunderstorm Wind, Otsego
- When
- May 4, 6:50 PM EST
- Where
- Otsego County, Edmeston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 42.700, -75.230
Thunderstorm winds blew down numerous trees.
Thunderstorm Wind, Delaware
- When
- May 4, 6:55 PM EST
- Where
- Delaware County, 0.51 mi E of Delhi
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 42.280, -74.910
Thunderstorm winds blew down numerous trees and wires.
Thunderstorm Wind, Delaware
- When
- May 4, 7:00 PM EST
- Where
- Delaware County, Hancock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 41.950, -75.280
Thunderstorm winds blew down trees and wires.
Thunderstorm Wind, Sullivan
- When
- May 4, 7:25 PM EST
- Where
- Sullivan County, North Branch
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.800, -75.000
Thunderstorm winds blew down wires.
Thunderstorm Wind, Sullivan
- When
- May 4, 7:25 PM EST
- Where
- Sullivan County, Hortonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 41.770, -75.030
Thunderstorm winds blew down trees and wires.
Thunderstorm Wind, Sullivan
- When
- May 4, 7:27 PM EST
- Where
- Sullivan County, Cochecton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 41.700, -75.050
Thunderstorm winds blew down trees and wires.
Thunderstorm Wind, Sullivan
- When
- May 4, 7:40 PM EST
- Where
- Sullivan County, Swan Lake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.750, -74.780
Thunderstorm winds blew down trees and wires.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and High Wind in Michigan, May 4, 20181 death · 1 injured · $38 million · 70 kt wind · 28 events
- Flash Flooding and Lakeshore Flood in Vermont, May 4 to 5, 2018$1.5 million · 1.5 in hail · 26 events
- Hail and Damaging Winds in Ohio, May 4, 2018$98,000 · 55 kt wind · 28 events
- Damaging Winds and High Wind in New York, May 4, 201887 kt wind · 72 events
- Hail and Damaging Winds in New York, May 4, 2018$171,000 · 1.25 in hail · 12 events
- Damaging Winds in Pennsylvania, May 4, 2018$63,000 · 61 kt wind · 19 events
- Strong Wind in Massachusetts, May 4 to 5, 2018$84,000 · 11 events
- Damaging Winds in Pennsylvania, May 4, 2018$50,000 · 50 kt wind · 8 events
- Flash Flood in Texas, May 4, 2018$50,000 · 1 event
- Hail and Damaging Winds in Texas, May 4, 2018$25,000 · 1.25 in hail · 10 events
- Damaging Winds in New Hampshire, May 4, 201854 kt wind · 27 events
- Tornadoes in New Hampshire, May 4, 2018EF1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759733, 759734, 759735, 759736, 759739, 759740, 759743, 759744, 759745, 759746, 759747, 759748, 759749, 759750, 759751, 759753, 759754, 759755, 759756, 759757, 759758, 759759, 759760.